Vermont, 2003

Lightning Strike in Vermont, September 3, 2003

September 3, 2003 · NWS BTV · 1 event in 1 county or zone

A lightning bolt struck the Jericho fire department Wednesday night and damaged the radio and antenna.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A lightning bolt struck the Jericho fire department Wednesday night and damaged the radio and antenna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 3, 9:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 3, 9:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1001 PM EDT WED SEP 3 2003

SHOWERS AND A FEW THUNDERSTORMS EARLIER THIS EVENING HAVE MOSTLY
MOVED EAST OF THE FORECAST AREA ATTM. SKIES CLOUDY ACROSS THE
REGION ATTM. WILL LEAVE A MENTION OF OCCASIONAL SHOWERS OVERNIGHT.
WINDS HAVE ALSO DROPPED OFF FROM EARLIER THIS EVENING...SO WILL LOWER
WIND SPEEDS IN OVERNIGHT FORECAST. EXPECTING MOSTLY CLOUDY SKIES TO
LINGER INTO THURSDAY MORNING...SO WILL UPDATE THE SKY COVER
FORECAST FOR THE CHAMPLAIN VALLEY AND THE ADIRONDACKS TO MENTION
MOSTLY CLOUDY SKIES THURSDAY MORNING.

FURTHER UPSTREAM...CLOSED UPPER LOW NORTH OF THE GREAT LAKES WILL
CONTINUE TO MOVE NORTHEAST OVERNIGHT WITH THE BEST UPPER DYNAMICS
REMAINING OVER CANADA. LIGHTNING DATA SHOWING SOME THUNDERSTORMS
OVER LAKE HURON AND GEORGIAN BAY ATTM...AND THESE ARE MOVING
NORTHEASTWARD AND WILL REMAIN IN CANADA OVERNIGHT.  WILL DROP THE
MENTION OF THUNDERSTORMS IN THE OVERNIGHT FORECAST ACROSS THE ST
LAWRENCE VALLEY AND THE ADIRONDACK ZONES.

OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST.

.BTV...NONE.

WGH
Hazardous weather outlook, Sep 3, 3:00 AM EST, 20 hours before
NYZ026>031-034-035-087-VTZ001>012-016>019-040800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chittenden

When
September 3, 11:00 PM EST to 11:30 PM EST
Where
Chittenden County, Jericho
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371836.